Texas, 2009

Flash Flood and Hail in Texas, July 28, 2009

July 28, 2009 · NWS AMA · 27 events in 6 counties and zones

southern and eastern Texas Panhandle during the evening hours. very heavy rainfall from the thunderstorms resulted in flash flooding in the south central Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed across the central...southern and eastern Texas Panhandle during the evening hours. Also...very heavy rainfall from the thunderstorms resulted in flash flooding in the south central Texas Panhandle. The strong thunderstorm wind gusts and large hail caused some damage over the south central Texas Panhandle...however no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 28, 5:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 28, 5:22 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT TUE JUL 28 2009

.AVIATION...
NORTHWESTERLY FLOW ALOFT ALONG WITH A FRONTAL BOUNDARY IN THE
PANHANDLES WILL KEEP SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY
MORNING. ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP BY LATE
WEDNESDAY. VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THE SHOWERS
AND THUNDERSTORMS WHERE MVFR CONDITIONS... AND STRONG ERRATIC WINDS
WILL OCCUR.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT TUE JUL 28 2009/

DISCUSSION...
COLD FRONT IN THE AREA...INCREASING SHEAR AND DIFFLUENCE ALOFT IN
ASSOCIATION WITH A SHORT WAVE TROUGH AND ABUNDANT MOISTURE WILL BRING
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE PANHANDLES
OVERNIGHT. THE BEST CHANCE OF STORMS WILL BE ACROSS THE WESTERN HALF
OF THE PANHANDLES. AN MCS IS EXPECTED TO GET ORGANIZED OVER THE RATON
MESA AND MOVE SOUTHEAST ACROSS THE WESTERN PANHANDLES OVERNIGHT.
THESE SHOWERS AND STORMS WILL BE MOVING OVER AREAS THAT HAVE
RECEIVED HEAVY RAIN IN THE LAST FEW DAYS. THEREFORE...WE HAVE ISSUED
A FLASH FLOOD WATCH ACROSS THE WESTERN PANHANDLES GENERALLY WEST OF A
EVA OKLAHOMA TO WAYSIDE TEXAS LINE. SHOWERS AND STORMS MAY STILL BE
ONGOING ACROSS THE SOUTHWEST TEXAS PANHANDLE AFTER 12Z ON
WEDNESDAY...THEREFORE HAVE EXTENDED THE FLASH FLOOD WATCH THROUGH 18Z
ON WEDNESDAY.

ON WEDNESDAY...AN UPPER LEVEL SHORT WAVE TROUGH MOVES ACROSS THE CWA
DURING THE DAY WHICH COULD KEEP CONVECTION GOING THROUGH THE DAY...
ESPECIALLY IN THE EAST.  ANOTHER STRONGER COLD FRONT MOVES THROUGH
THE PANHANDLES ON WEDNESDAY NIGHT IN ASSOCIATION WITH ANOTHER UPPER
LEVEL DISTURBANCE MOVING THROUGH THE NORTHWEST FLOW ALOFT. SO...
SHOWERS AND THUNDERSTORMS LOOK LIKE ANOTHER GOOD BET.

HIGH TEMPERATURES WILL BE MUCH COOLER ON THURSDAY BEHIND THE FRONT
UNDER A MAINLY CLOUDY SKY.

A NORTHWEST FLOW ALOFT IS EXPECTED TO CONTINUE THROUGH THE END OF THE
WEEKEND. THIS FLOW WILL CONTINUE TO OPEN THE DOOR FOR SHORT WAVE
TROUGHS TO MOVE THROUGH THE PANHANDLES AND FOR MOUNTAIN CONVECTION
TO HEAD THIS WAY...SO WILL KEEP POPS GOING.

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN AT A MINIMUM THROUGH THIS FORECAST
AS DEW POINTS REMAIN FAIRLY HIGH AND DRYING POTENTIAL WILL BE LOW
GIVEN THE CHANCES OF RAIN.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: DALLAM...DEAF SMITH...HARTLEY...MOORE...OLDHAM...
     POTTER...RANDALL...SHERMAN.

OK...FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

11/14
Hazardous weather outlook, Jul 28, 5:16 PM CST, 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT TUE JUL 28 2009

OKZ001>003-TXZ001>020-291100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
616 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A FLASH FLOOD WATCH IS IN EFFECT OVER THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES THROUGH WEDNESDAY AFTERNOON. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR THE FAR WESTERN TEXAS AND OKLAHOMA PANHANDLES
THROUGH 10 PM CDT...AND CENTRAL TO EASTERN PANHANDLES THROUGH 1 AM
CDT. THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. HEAVY RAIN WILL BE THE PRIMARY CONCERN...WHICH
MAY RESULT IN LOCALIZED FLOODING. A FEW SEVERE STORMS ARE ALSO
EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE REGION WEDNESDAY
THROUGH SUNDAY NIGHT. A FLASH FLOOD WATCH IS IN EFFECT OVER THE
WESTERN TEXAS AND OKLAHOMA PANHANDLES THROUGH WEDNESDAY AFTERNOON.
HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL REMAIN THE PRIMARY
CONCERN. HOWEVER...A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS
AND LARGE HAIL...ESPECIALLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

BROST

In the hours before

Local storm report, Jul 28, 3:31 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
431 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             15 NW BOISE CITY        36.88N 102.70W
07/28/2009  E1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900087

SMB
Local storm report, Jul 28, 4:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             KEYES                   36.81N 102.25W
07/28/2009  E0.75 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900088

SMB
Local storm report, Jul 28, 4:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             KEYES                   36.81N 102.25W
07/28/2009  E0.88 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900089

SMB
Special weather statement, Jul 28, 4:29 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT TUE JUL 28 2009

OKZ003-282300-
BEAVER OK-
529 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR BEAVER COUNTY.

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF KNOWLES...MOVING SOUTH AT 25
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Jul 28, 4:54 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE JUL 28 2009

TXZ007-012-282330-
MOORE TX-POTTER TX-
554 PM CDT TUE JUL 28 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR POTTER AND MOORE
COUNTIES.

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...MOVING EAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Local storm report, Jul 28, 5:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
605 PM CDT TUE JUL 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     2 S EVA                 36.77N 101.90W
07/28/2009  E60 MPH          TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900090

SMB

The radar

The Amarillo radar (KAMA), 56 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 10 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Moore

When
July 28, 5:30 PM CST
Where
Moore County, 0.89 mi NE of Four Way
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.690, -101.960

An amateur radio operator estimated the thunderstorm wind gusts near Four Way.

Hail, Moore

When
July 28, 5:32 PM CST
Where
Moore County, 1.38 mi S of Dumas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.830, -101.970

Hail, Moore

When
July 28, 5:33 PM CST
Where
Moore County, 4.15 mi S of Dumas
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.790, -101.970

Hail, Moore

When
July 28, 5:35 PM CST
Where
Moore County, 2.82 mi SSE of Dumas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.810, -101.960

Hail, Potter

When
July 28, 5:35 PM CST
Where
Potter County, 13.03 mi NNW of (Ama)amarillo Intl A
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.390, -101.820

Thunderstorm Wind, Moore

When
July 28, 5:35 PM CST
Where
Moore County, 8 mi N of Four Way
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.796, -101.970

A trained spotter estimated the thunderstorm wind gusts north of Four Way.

Thunderstorm Wind, Potter

When
July 28, 5:59 PM CST
Where
Potter County, 6.22 mi N of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.290, -101.820

The public estimated the thunderstorm wind gusts north of Amarillo.

Thunderstorm Wind, Potter

When
July 28, 6:10 PM CST
Where
Potter County, 3.95 mi W of Amarillo
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.890

Hail, Potter

When
July 28, 6:11 PM CST
Where
Potter County, 1.09 mi NE of (Ama)amarillo Intl A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
35.233, -101.709

Thunderstorm Wind, Potter

When
July 28, 6:11 PM CST
Where
Potter County, Amarillo
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.820

Thunderstorm Wind, Potter

When
July 28, 6:14 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
61 kt (70 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
35.220, -101.720

The Amarillo Emergency Manager reported that the Bell Helicopter guard shack was damaged by the thunderstorm wind gusts.

Thunderstorm Wind, Potter

When
July 28, 6:14 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Thunderstorm Wind, Potter

When
July 28, 6:20 PM CST to 6:22 PM CST
Where
Potter County, 7 mi E of Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Broadcast Media
Coordinates
35.200, -101.696

The broadcast media and an off-duty National Weather Service employee relayed a report of a grain elevator blown over at Southeast 3rd Street and Pullman Road. Also...many tree limbs were broken off and one large dead tree was blown over onto a fence. No injuries were reported.

Thunderstorm Wind, Potter

When
July 28, 6:23 PM CST
Where
Potter County, (Ama)amarillo Intl A
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.220, -101.720

Hail, Potter

When
July 28, 6:25 PM CST
Where
Potter County, 2.19 mi SE of (Ama)amarillo Intl A
Measured
0.88 in hail
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
35.200, -101.690

The broadcast media relayed a report of nickel size hail which was covering the ground. The broadcast media also reported that a window had been broken due to the hail near Pullman Road.

Hail, Randall

When
July 28, 6:39 PM CST
Where
Randall County, Lake Tanglewood
Measured
1.75 in hail
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
35.060, -101.780

The broadcast media relayed a report that the hail broke the windows on a home.

Thunderstorm Wind, Potter

When
July 28, 6:41 PM CST
Where
Potter County, Amarillo
Measured
61 kt (70 mph) estimated gust
Property damage
$11,000
Reported by
Emergency Manager
Coordinates
35.200, -101.820

The Amarillo Emergency Manager reported that a tractor trailer rig had overturned due to the strong thunderstorm wind gusts along Interstate 40 and Eastern Street. No injuries were reported.

Hail, Randall

When
July 28, 6:44 PM CST
Where
Randall County, 3.07 mi NW of Palo Duro Canyon State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
34.980, -101.710

Thunderstorm Wind, Randall

When
July 28, 6:44 PM CST
Where
Randall County, 3.07 mi NW of Palo Duro Canyon State Park
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.980, -101.710

The public estimated the thunderstorm wind gusts east of Canyon.

Hail, Randall

When
July 28, 7:04 PM CST to 7:24 PM CST
Where
Randall County, Palo Duro Canyon State Park
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

Thunderstorm Wind, Randall

When
July 28, 7:04 PM CST to 7:20 PM CST
Where
Randall County, Palo Duro Canyon State Park
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

A Park Ranger with the Texas Parks and Wildlife Department at Palo Duro Canyon State Park estimated the thunderstorm wind gusts.

Hail, Armstrong

When
July 28, 7:10 PM CST
Where
Armstrong County, 5.36 mi NW of Wayside
Measured
1 in hail
Reported by
Public
Coordinates
34.840, -101.610

Thunderstorm Wind, Armstrong

When
July 28, 7:10 PM CST
Where
Armstrong County, 5.36 mi NW of Wayside
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.840, -101.610

The public estimated the thunderstorm wind gusts just northwest of Wayside.

Thunderstorm Wind, Carson

When
July 28, 7:21 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.110

Thunderstorm Wind, Carson

When
July 28, 7:29 PM CST
Where
Carson County, 0.56 mi W of Groom
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.110

Thunderstorm Wind, Gray

When
July 28, 7:51 PM CST
Where
Gray County, 1.32 mi ENE of Alanreed
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.230, -100.710

The public estimated the thunderstorm wind gusts just northeast of Alanreed.

Flash Flood, Randall

When
July 28, 9:23 PM CST to 11:30 PM CST
Where
Randall County, Palo Duro Canyon State Park to 2.04 mi SE of Palo Duro Canyon State Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.950, -101.670

A Park Ranger from the Texas Parks and Wildlife Service reported five feet of fast flowing water in the water crossing number one in Palo Duro Canyon State Park. The road was determined to be impassable...however no damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185926, 185920, 185921, 185922, 185923, 185928, 185929, 185943, 185924, 185941, 185932, 185939, 185961, 185944, 185925, 185936, 185933, 185934, 185935, 185951, 185955, 185945, 185947, 185948, 185949, 185958, 185919.